Alert archive / Maine / Wind Advisories in 2023
Wind Advisory 9, NWS Gray, ME
NWS Gray, ME issued this wind advisory at Nov 7, 2023, 2:39 PM EST for Franklin County, Oxford County, Somerset County, Maine. It took effect at Nov 8, 2023, 1:00 AM EST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Nov 7, 2023, 2:39 PM EST (19:39 UTC)
- In effect from
- Nov 8, 2023, 1:00 AM EST
- Expired
- Nov 8, 2023, 5:00 PM EST
- In force
- 16 hr
- Issued by
- NWS Gray, ME
Counties Franklin County, ME, Oxford County, ME, Somerset County, ME
The radar
The Portland,ME radar (KGYX), 123 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 7.7 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 638 m²/s²
- 0-3 km storm-relative helicity
- 891 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
519 WWUS71 KGYX 071939 NPWGYX URGENT - WEATHER MESSAGE National Weather Service Gray ME 239 PM EST Tue Nov 7 2023 MEZ007>009-012-080745- /O.NEW.KGYX.WI.Y.0009.231108T0600Z-231108T2200Z/ Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Including the cities of Newry, Oquossoc, Rangeley, Milton, Brassua, Andover, Pittston Farm, Kingfield, Avon, Coburn Gore, Long Pond, Roxbury, Fryeburg, South Arm, Hanover, Bingham, Upton, Locke Mills, Moosehead, Phillips, Byron, Middle Dam, Davis, Rumford, Jackman, Seboomook, Norway, Bryant Pond, Oxford, New Portland, Bethel, and Wilsons Mills 239 PM EST Tue Nov 7 2023 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 5 PM EST WEDNESDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Central Somerset, Northern Franklin, Northern Oxford, and Southern Oxford Counties. * WHEN...From 1 AM to 5 PM EST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will be strongest near mountains and intermountain passes, especially downwind of these features. PRECAUTIONARY/PREPAREDNESS ACTIONS... Wind gusts this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Casey
4 follow-up statements
330 WWUS71 KGYX 080207 NPWGYX URGENT - WEATHER MESSAGE National Weather Service Gray ME 907 PM EST Tue Nov 7 2023 MEZ007>009-012-081415- /O.CON.KGYX.WI.Y.0009.231108T0600Z-231108T2200Z/ Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Including the cities of Bryant Pond, Bethel, Moosehead, Jackman, Locke Mills, Rangeley, South Arm, Newry, New Portland, Hanover, Fryeburg, Upton, Phillips, Seboomook, Davis, Wilsons Mills, Brassua, Kingfield, Roxbury, Long Pond, Coburn Gore, Avon, Oquossoc, Oxford, Byron, Middle Dam, Milton, Andover, Norway, Rumford, Bingham, and Pittston Farm 907 PM EST Tue Nov 7 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 5 PM EST WEDNESDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Central Somerset, Northern Franklin, Northern Oxford, and Southern Oxford Counties. * WHEN...From 1 AM to 5 PM EST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will be strongest near mountains and intermountain passes, especially downwind of these features. PRECAUTIONARY/PREPAREDNESS ACTIONS... Wind gusts this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ JC
456 WWUS71 KGYX 080806 NPWGYX URGENT - WEATHER MESSAGE National Weather Service Gray ME 306 AM EST Wed Nov 8 2023 MEZ007>009-012-082015- /O.CON.KGYX.WI.Y.0009.000000T0000Z-231108T2200Z/ Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Including the cities of Andover, Wilsons Mills, Upton, Bethel, Rangeley, Avon, Jackman, Middle Dam, Phillips, New Portland, Coburn Gore, Moosehead, Bryant Pond, Oxford, Rumford, Oquossoc, Milton, Long Pond, Brassua, Roxbury, Pittston Farm, Davis, Seboomook, Byron, Newry, Bingham, Kingfield, Hanover, Norway, Locke Mills, South Arm, and Fryeburg 306 AM EST Wed Nov 8 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Central Somerset, Northern Franklin, Northern Oxford, and Southern Oxford Counties. * WHEN...Until 5 PM EST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Legro
212 WWUS71 KGYX 082000 NPWGYX URGENT - WEATHER MESSAGE National Weather Service Gray ME 300 PM EST Wed Nov 8 2023 MEZ007>009-012-082200- /O.CON.KGYX.WI.Y.0009.000000T0000Z-231108T2200Z/ Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Including the cities of Pittston Farm, Milton, Norway, Oxford, New Portland, South Arm, Bethel, Oquossoc, Phillips, Bingham, Andover, Seboomook, Upton, Jackman, Wilsons Mills, Rumford, Newry, Kingfield, Brassua, Davis, Hanover, Long Pond, Locke Mills, Coburn Gore, Fryeburg, Rangeley, Bryant Pond, Byron, Moosehead, Middle Dam, Avon, and Roxbury 300 PM EST Wed Nov 8 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... * WHAT...Northwest winds 10 to 20 mph with gusts up to 45 mph. * WHERE...Central Somerset, Northern Franklin, Northern Oxford, and Southern Oxford Counties. * WHEN...Until 5 PM EST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will be strongest near mountains and intermountain passes, especially downwind of these features. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Casey
232 WWUS71 KGYX 082218 NPWGYX URGENT - WEATHER MESSAGE National Weather Service Gray ME 518 PM EST Wed Nov 8 2023 MEZ007>009-012-082330- /O.EXP.KGYX.WI.Y.0009.000000T0000Z-231108T2200Z/ Northern Oxford-Northern Franklin-Central Somerset- Southern Oxford- Including the cities of Upton, Wilsons Mills, Andover, Byron, Middle Dam, Roxbury, South Arm, Coburn Gore, Davis, Oquossoc, Rangeley, Avon, Kingfield, Phillips, New Portland, Brassua, Long Pond, Moosehead, Pittston Farm, Seboomook, Bingham, Jackman, Bethel, Bryant Pond, Hanover, Locke Mills, Milton, Newry, Rumford, Norway, Fryeburg, and Oxford 518 PM EST Wed Nov 8 2023 The Wind Advisory has ended. Winds will continue to diminish overnight. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this wind advisory went out at Nov 7, 9:37 AM EST, 5 hours 2 minutes earlier.
Area forecast discussion, Nov 7, 9:37 AM EST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Gray ME
937 AM EST Tue Nov 7 2023
.SYNOPSIS...
Light precipitation is pushing east of the Kennebec River Valley
this morning. Behind it will be a rather mild day south of the
mountains, but in the higher terrain and along the western
slopes showers and clouds will be left behind. A cold front will
cross the area later today and usher in a cooler, drier, and
gustier air mass that will stick around through Wednesday. The
next chance for widespread precipitation will arrive Wednesday
night. On the heels of that cold air much of this precipitation
will be wintry to start. Just how long that occurs and how much
we get is still low confidence, but even with a quick transition
to rain conditions may be slippery at onset.
&&
.NEAR TERM /TODAY/...
938 AM Update...Shower activity has bloomed a bit more along
the Midcoast this morning, so have boosted PoP there to bring it
in line with radar trends. Also slowed the warming trend across
the interior with cooler 40s hanging on. Otherwise, the
forecast is well on track with a few wind gusts starting to
break through the inversion.
630 AM Update...Lowered rain chances this morning as existing
precip has moved out of the area. Aforementioned additional
showers that were progged to move through the region this
morning are taking a further south track. These are currently
over MA and look to pass over the NH coastal waters with little
impact to land this morning. Some GLM pulses and CG in northern
NY this morning associated with front that will come through the
area this afternoon. Decided to mention the chance for an
isolated rumble of thunder after noon today...mainly across the
mountains and Kennebec valley. HRRR is definitely more abundant
in amt and area of MUCAPE today vs. NAMnest, but both do depict
this current region of instability moving across portions of NH
and ME today.
Previous Discussion...
Mild and breezy today as low pressure will continue to track
north of the CWA. The area will reside in the warm sector
through the morning. Temperatures at daybreak will generally be
a few degrees warmer than last evening, and much of the steady
rain from overnight will have come to an end. Will have some
scattered showers taper through the first half of the morning.
It will be a breezy day, and only stand to increase going into
Wednesday. Southerly winds this morning will shift W with the
passage of a cold front this afternoon. This will also invite
strong cold air advection through the area, with temperatures
plummeting in the evening. While some highs in the lower 60s
will be possible early this afternoon towards the NH seacoast,
overnight lows could approach 30 degrees cooler.
Clouds do stand to thin after noon. As the front crosses, will
also see the chance for a few showers developing amid enhanced lift
plus sharply cooler temps aloft. This has shown fairly
consistent on HRRR runs for 24 hours or so, and I show PoPs
increasing during the window this afternoon. A few of the
simulated echo tops near 25-30kft, and may be able to produce
some graupel in the deeper showers. These are most apparent
through the Kennebec Valley. However, it will be contending
with about ~4500' of abv freezing temps.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
Temperature swings the name of the game early week. Can expect
another hard freeze via strong cold air advection tonight for
interior locations. Temps around freezing are also likely up to
the immediate coast due to the strong WNW winds.
Gusts across much of the higher terrain will near 40 mph at
times, with lowlands seeing gusts to 25. Heading into the day
Wednesday, both of these values stand to increase, with near
Wind Advisory criteria (46mph) possible across the
mountains/valleys and downslope locations. Interior locations
may also see gusts into the 30 to 35 mph range during the day.
The higher summits of the Whites will be pushing triple digit
values if they can hang below modeled inversion.
With the relentless NW winds, highs may be 15 degrees cooler
than today, and wind chills may well fall below freezing through
a good portion of the day. On the plus side, the drier air will
allow nearly full sun conditions away from the mountains (where
snow showers taper through the day). The stiff breeze pushing
offshore may result in a deck of ocean effect clouds.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Overview: Fast moving...zonal flow will continue to dominate the
extended forecast. Largely near normal temps with quick shots of
precip will be the rule.
Impacts: It looks like a well timed wave following a fresh cold
air mass may bring widespread wintry precip to the area early
Thu. Accumulation will be light...but the potential exists for
some slippery conditions.
Forecast Details: Just a week and a half after one of the warmer
Oct locally Mother Nature will bring the first widespread threat
for wintry precip.
After the arrival of some fresh cold air into the region...a
warm front will lift thru Wed night into Thu. Broad lift over a
cold surface but marginal mid level temps will lead to a variety
of ptypes across the local area. Based on current
forecasts...snow will probably predominate early on in the
event. However a quick transition to mixed precip should occur
across southern and coastal zones. Ensemble guidance is still
showing light mean snow accumulation...but very little in the
median. So it is still more extreme members dragging the mean
up...and I have kept snow totals generally below 1 inch even
across the interior. It also looks like a high PoP/low QPF
event...with DESI showing around 75 percent chance of 0.01
inches in 6 hours Wed night...vs around 30 to 35 percent for
0.10 inches. That being said...while the event will be
light...some threat of freezing precip means that some winter
headlines are possible.
Once the warm front lifts thru...and cold front follows on its
heels...flow generally stays westerly and remains fast aloft. So
thru the weekend only upslope showers are expected...along with
near normal temps.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Short Term...Generally MVFR through the morning with a few IFR
decks working through behind exiting rain. Coastal terminals
hang on to these lower ceilings the longest, with improvement to
VFR this afternoon. Breezy S winds this morning shift W in the
afternoon with a passing cold front. Gusts generally around 20
kt. A few additional rain showers will be possible here, and
perhaps a few may contain GS. Breezy conditions continue
tonight, increasing into Wednesday. LLWS will be possible
towards mountain terminals as NW gusts push towards 35 kt during
the day. Winds slowly decrease Wed evening.
Long Term...Warm front will lift towards the area Wed
night/early Thu. Areas of IFR conditions are likely to develop
with both low CIGs and across the interior in SN. Will also
likely see all ptypes during the event...with some FZRA and PL
inland. RA is likely to dominate near the coast. Low CIGs may
linger into Thu afternoon before scattering out as cold front
crosses the region. VFR conditions return after that into the
weekend...with the exception of north of the mtns where upslope
flow may keep local MVFR CIGs a possibility.
&&
.MARINE...
Short Term...SCA and Gale continue this morning and afternoon.
Peak winds will be achieved in the warm sector of passing low
pressure this morning. A cold front will pass over the waters
this afternoon/evening, leading winds shifting S to W late this
afternoon. NW winds remain gusty through Wednesday, with an
additional period of Gales expected on the outer waters, and SCA
for the bays.
Long Term...Gusty northwest winds will gradually diminish early
Thu...bringing an end to SCA conditions. Winds and seas are
expected to remain below SCA thresholds as a warm front moves
across the waters Thu. Breezy conditions return Fri into the
weekend...where some offshore gusts may approach 25 kt.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Gale Warning until 1 PM EST this afternoon for ANZ150-152.
Small Craft Advisory until 7 AM EST Wednesday for ANZ151-153-
154.
&&
UPDATE...Casey
NEAR/SHORT TERM...Cornwell
LONG TERM...LegroHazardous weather outlook, Nov 7, 3:56 AM EST, 10 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 356 AM EST Tue Nov 7 2023 MEZ007>009-012>014-NHZ001>005-007-011-080900- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Sullivan-Cheshire- 356 AM EST Tue Nov 7 2023 This Hazardous Weather Outlook is for south central Maine, west central Maine, western Maine, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. Gusty northwesterly winds will develop this afternoon. Gusts up to 35 mph are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Gusty northwesterly winds continue on Wednesday. Gusts up to 35 mph are possible. A warm front will lift through the region Wednesday night bringing light precipitation to the area. With fresh cold air in place, wintry precipitation types are forecast. Some initial snowfall will transition to sleet and freezing rain and slippery travel is possible early Thursday before a transition to rain and warmer temperatures. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ018>028-033-NHZ006-008>010-012>015-080900- Interior York-Central Interior Cumberland-Androscoggin-Kennebec- Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln- Knox-Coastal Waldo-Interior Cumberland Highlands-Southern Carroll- Merrimack-Belknap-Strafford-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham-Western And Central Hillsborough- 356 AM EST Tue Nov 7 2023 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. Gusty northwesterly winds will develop this afternoon. Gusts up to 35 mph are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Gusty northwesterly winds continue on Wednesday. Gusts up to 35 mph are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150-152-080900- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- 356 AM EST Tue Nov 7 2023 ...GALE WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Winds may gust near gale force at times tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind gusts near gale force may continue on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ151-153-154-080900- Penobscot Bay-Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 356 AM EST Tue Nov 7 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Winds may gust near gale force at times tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind gusts near gale force may continue on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 7, 12:46 PM EST | Gale Warning | GYX | 26 hr | |
| Nov 7, 3:31 PM EST | Special Weather Statement | GYX | Cumberland, Sagadahoc | 44 min |
| Nov 7, 3:47 PM EST | Special Marine Warning | GYX | 43 min | |
| Nov 7, 4:25 PM EST | Special Marine Warning | GYX | 95 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.